Hail, Madison
- When
- August 25, 5:01 PM CST
- Where
- Madison County, 4.51 mi NNW of Madisonville
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.010, -95.910
A severe thunderstorm produced nickel size hail.
Showers and thunderstorms developed across Southeast Texas on the back side of a mid and upper level low centered to the east along the Louisiana and Mississippi border. Some of the stronger thunderstorms became severe and produced large hail and strong damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Showers and thunderstorms developed across Southeast Texas on the back side of a mid and upper level low centered to the east along the Louisiana and Mississippi border. Some of the stronger thunderstorms became severe and produced large hail and strong damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 25, 2:32 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 332 PM CDT TUE AUG 25 2009 .DISCUSSION... SCT SHRA/TSTMS POPPING UP AREAWIDE WITH THE HEAT OF THE DAY COMBINED WITH SOME UPPER LEVEL ENERGY MOVING INTO THE AREA FROM THE EAST. MAY SEE SOME PULSE SEVERE STORMS ACROSS THE AREA...ESP W OF I-45...WITH INVERTED-V SOUNDING PROFILE SUGGESTING THE POTENTIAL FOR DOWNBURSTS. STILL HAVE DECENT AVAILABLE MOISTURE IN PLACE AGAIN TOMORROW. MODELS SUGGESTING NOSE OR LFQ OF JET MOVING INTO THE AREA FROM THE NW PERIPHERY OF THE UPPER LOW MOVING INTO LA WHICH MAY ENHANCE AREAL COVERAGE. BUMPED POPS UP ABOVE GUIDANCE. SHORTWAVE DIGS DOWN THE PLAINS THUR/FRI AND DRAGS A FRONTAL BOUNDARY INTO NORTHERN PORTIONS OF THE AREA EARLY FRI - THEN STALLS IT OUT SOMEWHERE NORTH OF I-10 THRU THE WEEKEND. FLOW EVENTUALLY BECOMES SWLY ALOFT THIS WEEKEND BRINGING A SERIES OF UPPER DISTURBANCES/JET STREAKS OVERHEAD. THIS...ALONG WITH HEATING SHOULD COMBINE WITH THE MOISTURE POOLED AHEAD OF THE BOUNDARY TO PROVIDE CHANCES OF SHRA/TSTMS THRU THE PERIOD. GFS SHOWING A DEEP SLUG OF TROPICAL MOISTURE MOVING IN EARLY NEXT WEEK CONTINUING THE PATTERN OF SOME MUCH WELCOME RAINFALL. 47 && .MARINE... A WEAK PRESSURE GRADIENT WILL KEEP WINDS LIGHT FOR THE REMAINDER OF THE WEEK. SEAS WILL GENERALLY RUN 2 FOOT OR LESS. AN UPPER LOW MOVING SOUTH-SOUTHWESTWARD FROM MS TO LA WILL KEEP A WEDGE OF DEEPER MOISTURE OVER THE COASTAL WATERS TONIGHT THROUGH FRIDAY. THIS WILL ALLOW SCATTERED THUNDERSTORMS TO OCCUR AND SOME OF THE STORMS WILL PRODUCE GUSTY WINDS. 40 && .105 PM AVIATION... VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. THE MAIN ITEM OF INTEREST CONCERNS THUNDERSTORM CHANCES THIS AFTERNOON...A SLIGHT CHANCE FOR THUNDERSTORMS WEDNESDAY MORNING...AND A REMOTE CHANCE FOR ISOLATED LIGHT FOG EARLY WEDNESDAY MORNING. THUNDERSTORM ACTION LOOKS TO BE ISOLATED TO SCATTERED ACROSS THE AREA THIS AFTERNOON. THIS WILL BE MAINLY DUE TO THE SEABREEZE MOVING INLAND AND INTERACTING WITH SHORTWAVE TROUGHS ALOFT MOVING SOUTHWARD AROUND THE UPPER LOW OVER MS. OTHER STORMS WILL BE POSSIBLE DUE TO OUTFLOW BOUNDARY INTERACTIONS LATER THIS AFTERNOON. FELT CONFIDENT ENOUGH TO PLACE A TEMPO SECTION FOR THE BIG METRO AIRPORTS AND SOUTHERN METRO HOUSTON TERMINALS. THE MODELS PARTICULARLY SHOW THE POTENTIAL FOR GUSTY WINDS AT BOTH KUTS AND KCLL BETWEEN 23Z AND 02Z THIS EVENING...ALTHOUGH IT LOOKS LESS LIKELY FOR KUTS. WITH THE UPPER LOW DRIFTING SOUTH-SOUTHWESTWARD THROUGH LA... ANOTHER ROUND OF MORNING THUNDERSTORMS LOOK TO BE POSSIBLE ON WEDNESDAY. THE 12Z LOCAL 4KM WRF MODEL SHOWED THIS POSSIBILITY. REFLECTED THIS IDEA WITH A CB GROUP FOR ALL BUT THE KCLL TERMINAL. GUIDANCE SUGGESTS THAT KCXO MAY EXPERIENCE MVFR CONDITIONS DUE TO LIGHT FOG AROUND AND SHORTLY AFTER SUNRISE WEDNESDAY MORNING. FELT THAT THIS WOULD BE MORE LIKELY IF THE SITE RECEIVES RAIN THIS AFTERNOON. OTHERWISE...FOG IS PROBABLY NOT LIKELY. THUS THE COMPROMISE 6SM. 40 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 76 99 75 99 73 / 50 30 20 20 30 HOUSTON (IAH) 76 96 74 96 74 / 40 40 30 20 10 GALVESTON (GLS) 81 91 80 91 80 / 20 40 20 20 10 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 342 PM CDT TUE AUG 25 2009 TXZ163-164-176>179-195>200-210>214-226-227-235>238-261100- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 342 PM CDT TUE AUG 25 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SUNSET BEFORE GRADUALLY DIMINISHING IN AREAL COVERAGE. A FEW STORMS MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS...WITH DOWNBURST WINDS THE PRIMARY THREAT. IN ADDITION...BRIEF HEAVY RAINFALL...SMALL HAIL AND FREQUENT LIGHTNING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY RAIN CHANCES WILL CONTINUE ON WEDNESDAY. AN UPPER LEVEL DISTURBANCE MOVING INTO THE REGION FROM LOUISIANA MAY ENHANCE AREAL COVERAGE OF STORMS AND THEIR STRENGTH. THOUGH PULSE SEVERE STORMS WILL BE POSSIBLE AREAWIDE...AT THIS TIME IT APPEARS LOCATIONS GENERALLY EAST OF INTERSTATE 45 WILL SEE THE BETTER CHANCES. A FRONTAL BOUNDARY WILL MOVE INTO SOUTHEAST TEXAS ON FRIDAY AND STALL ACROSS THE REGION THROUGH THE WEEKEND AND POSSIBLY INTO EARLY NEXT WEEK. THIS BOUNDARY WILL SERVE AS A FOCUS FOR ADDITIONAL SHOWER AND THUNDERSTORM DEVELOPMENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 159 PM CDT TUE AUG 25 2009 TXZ237-238-252000- BRAZORIA-GALVESTON- 159 PM CDT TUE AUG 25 2009 ...STRONG STORMS DEVELOPING ALONG THE SEABREEZE... AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTERS OF STRONG THUNDERSTORMS DEVELOPING ALONG THE SEABREEZE FROM ROUGHLY LEAGUE CITY TO ANGLETON...GENERALLY MOVING WEST AT 5 TO 10 MPH. PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...ARE POSSIBLE WITH THE STRONGER CELLS. LOCATIONS IN THE PATH OF THIS STORM INCLUDE...CHOCOLATE BAYOU...SANTA FE...RICHWOOD...LIVERPOOL...LEAGUE CITY...LAKE JACKSON...LA MARQUE... JONES CREEK...HOLIDAY LAKES...HITCHCOCK...HILLCREST...DICKINSON... DANBURY...CLUTE...BONNEY...BAILEYS PRAIRIE...ANGLETON AND ALVIN. GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE AUTOMOBILE UNTIL THIS STORM HAS PASSED. LAT...LON 2891 9548 2920 9567 2950 9512 2936 9495 TIME...MOT...LOC 1857Z 030DEG 6KT 2939 9511
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
251 PM CDT TUE AUG 25 2009
TXZ176-177-196-198-252045-
BRAZOS-GRIMES-MADISON-WALKER-
251 PM CDT TUE AUG 25 2009
...SPECIAL WEATHER STATEMENT...
AT 248 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN BEDIAS AND HUNTSVILLE...MOVING WEST AT
10 MPH.
GUSTY WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...ROANS PRAIRIE...
IOLA...HUNTSVILLE STATE PARK...CRABBS PRAIRIE...CARLOS...BEDIAS...
AND HUNTSVILLE.
SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE AUTOMOBILE
UNTIL THESE STORMS HAVE PASSED.
LAT...LON 3090 9624 3082 9533 3059 9536 3058 9572
3063 9583 3057 9583 3056 9625
TIME...MOT...LOC 1948Z 090DEG 8KT 3076 9593SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
330 PM CDT TUE AUG 25 2009
TXZ226-227-236-237-252130-
BRAZORIA-FORT BEND-MATAGORDA-WHARTON-
330 PM CDT TUE AUG 25 2009
...SPECIAL WEATHER STATEMENT...
AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS BETWEEN DAMON...SWEENY...AND THE SOUTH NUCLEAR
POWER PLANT...MOVING WEST AT 10 MPH.
PEA SIZE HAIL AND WINDS GREATER THAN 40 MPH ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...THE SOUTH TEXAS
NUCLEAR PLANT...MATAGORDA...DAMON...WEST COLUMBIA...VAN VLECK...
SWEENY...BOLING-IAGO...AND BAY CITY.
GUSTY WINDS MAY CAUSE UNSECURED SMALL OBJECTS SUCH AS TRASH CANS TO
BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTIBLE
AUTOMOBILE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 2863 9620 2898 9605 2926 9607 2938 9565
2910 9564 2874 9571 2873 9579 2871 9583
TIME...MOT...LOC 2028Z 072DEG 9KT 2926 9575 2907 9574
2888 9583The Ft Hood radar (KGRK), 144 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm produced nickel size hail.
Downed trees from severe thunderstorm winds ended up blocking the road.
A severe thunderstorm produced nickel size hail.
A severe thunderstorm produced strong winds that downed some trees.
A severe thunderstorm produced golf ball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 184879, 184880, 184881, 184882, 184883.